Category: 

What are the Signs of a Beta Blocker Overdose?

Article Details
  • Written By: K.C. Bruning
  • Edited By: John Allen
  • Last Modified Date: 26 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A recent study suggests that former acne sufferers are more likely to retain a youthful appearance as they age.  more...

December 9 ,  1979 :  The eradication of smallpox was certified.  more...

A beta blocker overdose typically affects several of the body’s systems, including the lungs, eyes, heart, and nervous system. It can start with mild symptoms, such as confusion, low blood pressure, or light-headedness and progress to life-threatening effects including heart failure and coma. For the most part, the symptoms of a seizure are an over-amplification of the effects this high blood pressure medication is supposed to have.

Patients who are experiencing a beta blocker overdose may have trouble breathing or not be able to breathe at all. Individuals with asthma may also start wheezing. Blurred or double vision is also a common symptom of an overdose.

Some patients can go into shock or experience heart failure during a beta blocker overdose. Others may feel light-headed or have low blood pressure. An individual’s heartbeat can become irregular, rapid, or slow due to an overdose.

A beta blocker overdose can also cause confusion, nervousness, profuse sweating, or fever. Patients may feel weak or suffer convulsions. An advanced or particularly serious overdose can lead to coma.

In the event of a beta blocker overdose, emergency medical attention must be sought for the patient. When calling for help, it is important to know what drug was taken, when it was taken, how much of it was swallowed, and whether the drug was prescribed for the person who overdosed. The caller should also try to have information about the patient’s physical condition, weight, and age.

Ad

When treating a beta blocker overdose, most medical professionals will simultaneously try to keep the patient alive, stop the spread of the drug through the body, and treat the symptoms of the overdose. Breathing support, administration of intravenous (IV) fluids to bring up blood pressure, and efforts to normalize the heart rate can help to keep the patient alive while the overdose is being contained. A doctor may also administer drugs to treat seizures and keep blood pressure normal. Activated charcoal can absorb the drug, while stomach pumping can help to clear the system. Tests such as an electrocardiogram (EKG) can help a doctor to gauge how much damage the overdose has inflicted.

In order to avoid an overdose, beta blockers must be taken exactly as prescribed. It is often easier to ensure that the proper amount of the drug is consumed if it is taken at the same time every day. Patients should also keep all appointments with their doctors, as dosage amounts may occasionally need to be adjusted.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email